Retinal pigment epithelium tear after intravitreal bevacizumab for exudative age-related macular degeneration.
PURPOSE: To report on the development of retinal pigment epithelium tears after intravitreal injections of bevacizumab as treatment of exudative age-related macular degeneration (AMD). DESIGN: Interventional case series. METHODS: The study included 63 patients who received an intravitreal injection of 1.5 mg bevacizumab as treatment of a detachment of the retinal pigment epithelium attributable to AMD and who had a follow-up of at least two months. RESULTS: Four patients (6%) developed a tear of the retinal pigment epithelium in the parafoveal region. Compared with the baseline value, visual acuity at the end of follow-up remained stable in three patients and declined in the fourth patient. CONCLUSIONS: Intravitreal injections of bevacizumab may be followed by a tear of the retinal pigment epithelium in eyes with exudative AMD and a retinal pigment epithelium detachment.